Dr Jóhann Hreinsson and colleagues investigated the incidence and outcomes of acute lower gastrointestinal bleeding in a population-based setting and examine the role of drugs potentially associated with gastrointestinal bleeding.
The team performed a prospective and population based study including a cohort of all patients who underwent colonoscopy during the year 2010 at the National University Hospital of Iceland.
Indications for endoscopies and drug history were recorded in a systematic manner.
The inclusion criteria were overt bleeding leading to hospitalization or occurring in hospitalized patients.
The researchers found that the use of NSAIDs, low-dose aspirin, warfarin, selective serotonin receptor inhibitors, and bisphosphonates before gastrointestinal bleeding was also checked in a Pharmaceutical Database covering all drug prescriptions in the country.
A control group included patients who underwent colonoscopy during the study period, and did not have gastrointestinal bleeding.
|A total of 7% of individuals had endoscopic therapy|
|European Journal of Gastroenterology & Hepatology|
The team of doctors noted that altogether, 1134 patients underwent 1275 colonoscopies.
Overall, 163 patients had acute lower gastrointestinal bleeding .
The crude incidence for acute lower gastrointestinal bleeding was 87 out of 100,000 inhabitants per year.
The researchers found that the most common findings were diverticulosis and ischemic colitis.
A total of 7% of individuals had endoscopic therapy and none had undergone surgery.
The doctors noted that two patients died because of acute lower gastrointestinal bleeding, both with severe comorbidities.
Overall, 19% with acute lower gastrointestinal bleeding were on NSAIDs versus 9% in nonbleeders.
Dr Hreinsson's team concluded "The incidence for acute lower gastrointestinal bleeding is the highest reported to date."
"The most common reasons for acute lower gastrointestinal bleeding were diverticulosis and ischemic colitis."
"Mortality during hospitalization was very low."
"NSAIDs and low-dose aspirin seem to increase the risk for acute lower gastrointestinal bleeding ."